MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. GRASPING FORCEPS

AOMORI OLYMPUS CO., LTD. GRASPING FORCEPS
Model Number FG-53SX-1
Medical Device Problem Codes Break (1069); Corroded (1131)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/07/2022
Type of Reportable Event Malfunction
Event or Problem Description
Customer returned the device for evaluation and repair of the grasping part of the device not opening and closing properly.There is no patient involvement and no harm reported to any patient.Upon evaluation of the returned device, it was observed that there was corrosion foreign material on the forceps at the distal end.The arms of the grasping jaws (a part of the linkage mechanism at the distal end) were broken off.The broken surface indicated brittle fracture due to corrosion.The broken arm was missing.This medwatch is being submitted for the reportable issue of the corrosion foreign material found on the forceps distal end as observed during device evaluation.
 
Additional Manufacturer Narrative
At the facility, the device is sterilized in an autoclave, but ultrasonic cleaning and lubricant application are unknown.The device is returned and an evaluation completed for it.The user¿s complaint was confirmed.Upon inspection of the device, it was observed that there was corrosion foreign material on the forceps at the distal end.The arms of the grasping jaws (a part of the linkage mechanism at the distal end) were broken off.The broken surface indicated brittle fracture due to corrosion.The broken arm was missing.It is likely that insufficient reprocessing caused corrosion and rust, eventual breakage of the linkage on the distal end.There were no other issues with the device.Evaluation is ongoing.Supplemental report(s) will be submitted when any relevant new information is available.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, a definitive root cause could not be established.The suggested phenomenon was presumed to have been due to the linkage mechanism being broken.This was presumed to be due to the following: 1.Foreign materials or cleaning solution had left on the arm of the grasping jaws due to insufficient cleaning of the device.2.Residues on the arm of the grasping jaws corroded and decreased its strength.3.A force was applied to the linkage mechanism while handling the device.As a result, the linkage mechanism part where decreased its strength was broken.The instruction manual contains the following description which relates to the reported event: "¿ reprocess the instrument immediately after use, first by immersing it in a neutral, low-foaming, medical grade detergent solution, then following the cleaning and sterilization procedures given in this chapter.Failure to reprocess the instrument immediately after use, or using other than a medical-grade detergent may cause corrosion at the metal parts like the grasping jaws.This could impair the operation of the instrument or cause a part of it to break and/or fall off inside the patient.Lubrication 1.Immerse the insertion portion in the basin containing lubricant for 2 to 3 seconds.2.Remove the instrument from the lubricant.3.Operate the slider to open and close the grasping jaws two or three times.4.Wipe the exterior of the instrument with a clean, dry lint-free cloth and allow the instrument to air dry." olympus will continue to monitor field performance for this device.

Brand Name
GRASPING FORCEPS
Common Device Name
GRASPING FORCEPS
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer Contact
masaharu hirose
2-248-1 okkonoki
kuroishi-shi, aomori 036-0-357
JA   036-0357
426422891
MDR Report Key15322870
Report Number9614641-2022-00232
Device Sequence Number20213386
Product Code PTS
UDI-Device Identifier04953170049040
UDI-Public04953170049040
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K013591
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFG-53SX-1
Device Lot NumberK0Y20-8105
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/22/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/08/2022
Supplement Date Received by Manufacturer09/20/2022
Initial Report FDA Received Date08/30/2022
Supplement Report FDA Received Date10/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/19/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown